Mental Health is an Addiction

Back in 2011 I went cold turkey from my medication, the same medication I’m on now but in a much higher dose. My decision to do it came from the belief that my doctors would try to stop me if I went to them for advice and at that point in my life I wanted a fresh start and wasn’t prepared to let anything get in the way of it. I was just about to leave the flat I’d called home for six years and move in with Big T and I suppose I wanted everything to feel new, including my brain chemistry.

I don’t remember much about the first week of withdrawal. I know I spent a lot of my time in bed shivering, drifting in and out of the lightest sleep, twitching from the brain zaps, and barely eating. I don’t remember seeing Big T or my flatmate, though I know I must’ve done. I don’t even vividly recall coming out the other side, just that I did, and I was okay. You see, I had nothing to lose then. I worked from home and no one depended on me so I could afford to vegetate in my bedroom wearing the same pair of pyjamas, shaking drugs out of my system. A week or two down the toilet didn’t matter.

It does matter now though, because I have a child to look after. I have a home to take care of, and meals to cook, and clothes to wash. I can’t just stop.

But I want to come off these pills.

Every day I wrestle with side effects, the worst of which are debilitating in their own right.

First is the fatigue. It sets in shortly after I take a pill so I try to take it just before bed each night, but it doesn’t help me sleep well, just deeply. I wake up feeling hungover and sluggish, and that’s how I spend the day. Since restarting venlafaxine I’ve had permanent dark circles round my eyes and no amount of sleep changes it because I’m never rested enough. I looked through some photographs from when Little T was newborn and I look healthier and brighter even though I was only sleeping an hour or two a night and was struggling with undiagnosed PND. I am always tired. Some days I sit with Little T in my lap and sob because I’m so exhausted and I worry I’m letting him down.

The second side effect is less physically restrictive but it cripples my self esteem.
I sweat, specifically on my scalp. If the temperature is anywhere above 20 degrees or I move at all I start to sweat into my hair. And I’m not talking about a small amount; walking down to the tram stop with the pushchair at a gentle pace will leave the roots of my hair wet. The same walk in warm weather and it’ll be soaked to the ends. I hate it. At the moment the weather is beautiful, warm and bright, but instead of enjoying it with my son I’m inside hiding from the heat and trying to move as little as possible. I feel embarrassed and ashamed. Going out for the day is an exercise in the kind of defiant self-confidence that I just don’t have. And sweating so much makes me dehydrate easily which can have a real physical cost if I don’t manage to drink enough, which with a newly crawling 7 month old I rarely do.

I get other side effects too, like nausea and occasional dizziness, and recently strong palpitations, but nothing that impedes my ability to live fully. It’s true that the exhaustion and sweating have been there since the beginning but back then it was worth it, and that’s the crucial point; that’s how I know I’m ready to come off this drug, because the pain it causes is greater than the pain it’s keeping at bay.

Great news, right? That must mean I’m ‘fixed’ and ready to declare myself fit, well and happy. Right..?
Well, no, because to me antidepressants don’t ‘fix’. All the medication I’ve been on for mental health conditions, which include antipsychotics and sedatives as well as various antidepressants, they hold off the wave long enough for me to breathe but they don’t dissipate it. The good news isn’t that I’m healthy, it’s that I’m feeling strong enough to face the wave on my own.

So a week ago I skipped a pill, just to see what it felt like and to see if I could cope. After 12 hours I was jittery, anxious, shivery, dizzy and feeling the beginnings of the awful brain zaps that feel like lightning behind my eyes. And I couldn’t hack it. The prospect of a weekend with my boys passing me by while I lay shaking and moaning in bed was too horrifying to bear so I gave in and waited the best part of the day to feel stable again. Since then I’ve felt angry and disenchanted because I’m physically dependent on this drug and it isn’t fair. PND took away my control, but I didn’t want to simply hand it over to venlafaxine instead.

I’m seeing my doctor this week and I’ll be making a plan with her for tapering off. I’m frightened, excited, apprehensive, determined, and also grateful to these meds for pulling me back from a cliff edge. But it’s time to try on my new life as a parent without them.

Wish me luck!

4 thoughts on “Mental Health is an Addiction

  1. Lynne Carroll says:

    I’m hoping you and your doctor can come up with something that works for you! You told me about the effects but I didn’t realise just how debilitating they were until I saw for myself. How sad it is that there has to be a trade off when we take medication and that people are expected to ‘get on with’ side-effects alongside the anxieties of having the original diagnosis.
    One thing I have to take issue with, though, and I’m not negating your own feelings about letting little T down but just putting forward definitive evidence that you are not. Bringing up a child is not only about stimulating them and providing them with experiences that enhance their awareness but also about sharing moments of quiet and stillness and sometimes sadness, letting them know the closeness of love and the protection of a cuddle. It’s about reading them a story or letting them knock things down and building things up. Its about showing them that you are there in all the moods of life and you are, doing all of those things, being the provider of all those things every single day.
    Little T doesn’t want a multi-skilled wondermum 24/7-he wants his mum, you, who makes him laugh, makes him feel safe, and loved. And if at times he’s sitting on your knee and he hears you sob -well, mum makes noises like I do, who knew?-then that’s okay too, because its how you feel and its real. I know and love an amazing woman, my daughter, and she is a wonderful mum and I’m incredibly proud of the journey she’s taken. Yes, you. xxx

  2. Big T says:

    Coming off this stuff is an enormous challenge – you’ve pointed out to me how so many people stay on it for years, particularly new mums, simply because they can’t afford the downtime to get through it when they have a little one to look after. But even without a little T in your life, I wouldn’t blame you or anyone for finding it too hard. But! I know you can do it. I think the doc this time will support your wanting to come off and will do whatever she knows she can do to help. It’ll be rocky, but you’ll weather it and come out the other side again feeling better than ever. I love you, and little T loves you. Bring it on! xx

  3. autumnah says:

    I’ve been trying to come off of antidepressants for ages, just in a bout of it now, but have once again caved and gone back on. I just started blogging on here about it to chronicle everything. I’ve got the exact same complaints as you too, the fatigue, sluggishness, dizziness, etc. Just know you aren’t alone. Best of luck with your tapering!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s